Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 181, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 5, 2021, 1:24 PM MST for Gila County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2021, 1:24 PM MST (20:24 UTC)
- Expired
- Oct 5, 2021, 2:15 PM MST
- In force
- 51 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 54 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 5, 11:46 AM MST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652 WUUS55 KFGZ 052024 SVRFGZ AZC007-052115- /O.NEW.KFGZ.SV.W.0181.211005T2024Z-211005T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 124 PM MST Tue Oct 5 2021 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Gila County in east central Arizona... * Until 215 PM MST. * At 123 PM MST, a severe thunderstorm was located near Gisela, or 13 miles south of Payson, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Payson, Star Valley, Oxbow Estates, Round Valley, Flowing Springs, Mesa Del Caballo, Gisela, Freedom Acres, Jakes Corner, Rye, Houston Mesa Campground, Water Wheel Burn At Houston Mesa Rd- S, Beaver Valley, Water Wheel Burn At Houston Mesa Rd- N, Deer Creek and Alderwood Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3393 11131 3404 11143 3438 11133 3416 11089 TIME...MOT...LOC 2023Z 215DEG 27KT 3405 11129 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ RR
2 follow-up statements
468 WWUS55 KFGZ 052038 SVSFGZ Severe Weather Statement National Weather Service Flagstaff AZ 138 PM MST Tue Oct 5 2021 AZC007-052115- /O.CON.KFGZ.SV.W.0181.000000T0000Z-211005T2115Z/ Gila- 138 PM MST Tue Oct 5 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR GILA COUNTY... At 135 PM MST, a severe thunderstorm was located near Gisela, or 9 miles southeast of Payson, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Payson, Star Valley, Oxbow Estates, Round Valley, Flowing Springs, Mesa Del Caballo, Gisela, Freedom Acres, Rye, Houston Mesa Campground, Water Wheel Burn At Houston Mesa Rd- S, Beaver Valley, Water Wheel Burn At Houston Mesa Rd- N and Alderwood Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3400 11126 3407 11136 3438 11133 3416 11089 TIME...MOT...LOC 2035Z 215DEG 27KT 3413 11122 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ RR
447 WWUS55 KFGZ 052055 SVSFGZ Severe Weather Statement National Weather Service Flagstaff AZ 155 PM MST Tue Oct 5 2021 AZC007-052115- /O.CON.KFGZ.SV.W.0181.000000T0000Z-211005T2115Z/ Gila- 155 PM MST Tue Oct 5 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR GILA COUNTY... At 155 PM MST, a severe thunderstorm was located near Tonto Village, or 12 miles east of Payson, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Payson, Star Valley, Round Valley, Freedom Acres, Mesa Del Caballo, Alderwood Campground, Houston Mesa Campground, Water Wheel Burn At Houston Mesa Rd- S, Beaver Valley and Water Wheel Burn At Houston Mesa Rd-N. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3410 11123 3414 11132 3438 11133 3420 11097 TIME...MOT...LOC 2055Z 215DEG 27KT 3425 11112 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ RR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 9:17 AM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Oct 5, 9:17 AM MST, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 917 AM MST Tue Oct 5 2021 .SYNOPSIS...Areas of rain and embedded thunderstorms will continue to spread southwest to northeast across Arizona this morning, becoming widespread this afternoon. Activity is expected to diminish late tonight and early Wednesday morning. Drier weather is then expected Wednesday and Thursday, with another chance of rain arriving for Friday and Saturday. && .UPDATE...Not too many changes were made to the near term forecast this morning. Adjusted POPs accordingly to match what is currently taking place as well as what is expected later this afternoon with help from the most recent hi-res model guidance. Moderate rainfall is currently falling along portions of I-40, from Williams to Flagstaff, with lighter rain showers scattered throughout the region. As this initial wave pushes through from the southwest, anticipate a brief lull in precipitation for the remainder of the morning and into the early afternoon hours. Evidence of this is already taking place in Yavapai County where shower activity has diminished this morning for this area. However, a second wave a precipitation is expected later today from the southwest as the base of the upper-level trough makes it way through northern Arizona. Using the recent runs of the HREF, NAM 3km, and HRRR...afternoon storms are likely to initiate around 3 pm MST in Yavapai County and increase in coverage from southwest to northeast AZ as we progress into the early evening hours. Confidence is moderate at this time in the potential for flash flooding and severe thunderstorms. WPC still has most of the region in a Marginal risk for excessive rainfall for today and SPC has increased their risk to Slight for severe thunderstorms. From this morning's activity, storm motions were a bit fast which decreases the chances for widespread flash flooding. We anticipate this to continue for this afternoon into the evening with the threat of localized flash flooding to take place. Our confidence in the isolated severe threat has increased thanks to a sufficient amount of SFC CAPE (600-1000 J/kg), cooling aloft, moisture availability, and forcing from the negatively-tilted trough. Main threats include large hail (~1.00") and strong wind gusts (>60 mph) possible. We also cannot rule out an isolated funnel cloud or weak tornado for this afternoon/evening with model soundings suggesting an Effective Bulk Wind Difference (EBWD) of around 25-35 kts. Though not strong, directional and speed shear are present from the surface up to about 650 mb. Expect activity to taper later in the evening with possible leftover showers for portions of the Navajo Nation by early Wednesday morning as the trough shifts northeastward into the Rockies. && .PREV DISCUSSION /224 AM MST/...An upper-level low just off the southern California Coast will move on shore early this morning as it continues to propagate eastward into the southwest today. An initial wave over steady rain is moving northward out of central Arizona, and is expected to increase in coverage through the morning over much of northern Arizona from west to east. As the wave from this morning moves into eastern Arizona, the abnormally cold air mass aloft and daytime heating should allow for sufficient destabilization to occur over the western portions of Arizona. As a result, a few isolated strong to severe thunderstorms will be possible during the afternoon and into the evening, mainly over Yavapai and southern Coconino counties with the second wave. Any stronger storms will have the potential for damaging wind gusts and large hail, however flash flooding from heavy rainfall will remain the primary threat over much of the area. Showers and thunderstorms will then continue to spread eastward through the evening, before gradually diminishing from southwest to northeast during the overnight. Wednesday the low begins to weaken and lift northward into Utah and Colorado, riding along a weak ridge building over New Mexico. As the low departs, dry conditions are expected, however an isolated lingering showers can not be totally ruled our over the high terrain of far northern Arizona. Dry and breezier conditions ensue on Thursday, as the pressure gradient increases over Arizona between the ridge to the east and an approaching trough to the west. Friday the next longwave trough moves onshore and into the Great Basin, with a strong upper-level jet setting up over the Lower Basin downwind of the trough. Breezy to windy conditions are likley as a result Friday and into Friday night. Moisture also begins to be advected into Arizona on late Thursday night and Friday, with threat for showers and thunderstorms returning as a result, especially north of I-40. Late Friday evening and overnight, a few areas of rain/snow mix will also be possible mainly above 8500-9000 feet. Activity begins to diminish overnight Friday, with only a few lingering showers expected early Saturday over the high terrain of the Kaibab and near Four Corners. Sunday and Monday, flow shifts out of the northwest pushing any nearby moisture well to the south, dry conditions over northern Arizona are expected as a result. Afterwards, ensemble guidance signals towards a stronger trough approaching Arizona, with the potential for breezy and cooler conditions for next week. && .AVIATION...For the 18Z package...Showers and isolated thunderstorms will persist through roughly 12Z Wednesday. Expect areas of MVFR conditions, with isolated IFR conditions over the mountains, through Wednesday morning. A few stronger storms could contain quarter size hail and gusty winds to 50 kts. Surface winds generally 5-15 kts outside of storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A passing weather system will deliver showers and thunderstorms to northern Arizona today and tonight. Look for a good chance of wetting rain for many locations. Strong gusty winds and hail will be possible with stronger thunderstorms. Dry weather will return on Wednesday. Otherwise, light winds and cool temperatures are forecast. Thursday through Saturday...Dry weather on Thursday will yield to a chance of showers and thunderstorms Friday and Saturday. Expect gusty southwesterly winds each day. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...LaGuardia/Humphreys AVIATION...RR FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 2:08 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 37 min |
| Oct 5, 2:31 PM MST | Tornado Warning | FGZ | Coconino, Gila, Navajo | 29 min |
| Oct 5, 2:47 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 43 min |
| Oct 5, 3:09 PM MST | Tornado Warning | FGZ | Gila, Navajo | 21 min |
| Oct 5, 3:30 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 30 min |
| Oct 5, 4:20 PM MST | Special Weather Statement | FGZ | 40 min | |
| Oct 5, 4:27 PM MST | Special Weather Statement | FGZ | Gila | 33 min |
| Oct 5, 4:31 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Oct 5, 4:49 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.